Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Tucson, AZ

July 14, 2004Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2004, 3:06 PM MST for Graham County, Greenlee County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 3:06 PM MST (22:06 UTC)
Expired
Jul 14, 2004, 4:00 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 190 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 142206
SVRTWC
AZC009-011-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRAHAM COUNTY IN ARIZONA
  NORTHERN GREENLEE COUNTY IN ARIZONA

* UNTIL 400 PM MST

* AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HANNAGAN MEADOW MOVING SOUTHWEST AT 15 TO
  20 MPH. IN ADDITION...ANOTHER SEVERE THUNDERSTORM WAS LOCATED IN 
  NORTH CENTRAL GRAHAM COUNTY ABOUT 30 MILES NORTH OF SAFFORD.


DAMAGING WINDS...HEAVY RAIN...AND LARGE HAIL ARE LIKELY WITH THESE
STORMS.

LAT...LON 3312 10909 3377 10908 3355 11002 3282 10995

$$
MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:40 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 14, 2:40 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST WED JUL 14 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A
MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THROUGH FRIDAY. AN UPPER
LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHEAST TODAY
AND INCREASE RAINFALL AS IT TAPS INTO MOISTURE FROM TROPICAL STORM
BLAS SOUTHWEST OF BAJA. THE RISK OF THUNDERSTORMS SHOULD DECREASE
SOMEWHAT LATE IN THE WEEK AS THE UPPER HIGH MOVES SOUTH AND CLOSES
OFF SOME OF THE MOISTURE SUPPLY.
&&

.DISCUSSION...THINGS ARE EVOLVING NICELY ACROSS THE REGION AS
ISOLATED HEAVY RAINERS...EVEN WITH LITTLE SUNSHINE TO HELP IN
DESTABILIZATION...HAVE BEEN OCCURRING THIS AFTERNOON MAINLY IN
COCHISE COUNTY (WHERE A COUPLE FLASH FLOOD WARNINGS HAVE ALREADY
BEEN POSTED) THIS AFTERNOON. CLOUD COVER HAS KEPT TEMPERATURES DOWN
EXCEPT FOR GRAHAM AND GREENLEE COUNTIES WHERE THEY HAVE HAD FULL
INSOLATION TODAY. ALTHOUGH THE SEVERE THUNDERSTORM THREAT IS LOWER
TODAY THAN YESTERDAY DUE TO LESS SHEAR...GRAHAM AND GREENLEE
COUNTIES ARE THE BEST AREAS TO SEE AN ISOLATED DAMAGING WIND EVENT
THIS AFTERNOON AND EARLY EVENING. WATER VAPOR IMAGERY THIS AFTERNOON
SHOWED THAT THE UPPER LEVEL INVERTED TROUGH CONTINUES TO MOVE WEST
ACROSS CHIHUAHUA MEXICO...WITH CONTINUED MOVEMENT WEST OVERNIGHT.
WITH MOIST UNSTABLE ATMOSPHERE IN PLACE...MAIN THREAT WILL BE FLASH
FLOODING. IN COORDINATION WITH EL PASO AND PHOENIX OFFICES...HAVE
ISSUED A FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA...EXCEPT FOR
THE WHITES...UNTIL 10 PM...EXCEPT FOR THE WESTERN ZONES WHERE
ACTIVITY WILL BE ONGOING OVERNIGHT...THUS THE WATCH IS IN EFFECT
THERE UNTIL 3 AM THURSDAY MORNING. THE 12Z 30 KM MM5 RUN HAS BEEN
VERY CONSISTENT THIS AFTERNOON ON PICKING OUT WHERE THE HEAVY RAIN
EVENTS HAVE OCCURRED AND IS REALLY HITTING THE WESTERN COCHISE...
EASTERN PIMA/PINAL AND GRAHAM COUNTY REALLY HARD FOR SIGNIFICANT
RAINFALL. THERE IS CONCERN FOR THE MOUNT GRAHAM BURN AREA...WHERE
THE MM5 IS FORECASTING BETWEEN 2-3 OF RAIN TONIGHT.

THE REST OF THE FORECAST CYCLE SHOWS A SLOW DOWNTURN IN ACTIVITY AS
EACH DAY GOES BY. THIS DUE TO THE UPPER HIGH OVER COLORADO MOVING TO
THE SOUTH AND REORIENTATING THE UPPER LEVEL FLOW MORE OUT OF THE
SOUTH TO SOUTHWEST. HOWEVER...WITH ABUNDANT MOISTURE IN PLACE...I
CANT SEE THE AREA GETTING OUT OF A STANDARD MONSOON FORECAST.

&&

.FIRE WEATHER...MONSOON TYPE HUMIDITIES WILL CONTINUE WITH WINDS
REMAINING ON THE LIGHT SIDE EXCEPT NEAR TSTMS. THE MAIN CONCERN
TONIGHT AND THURSDAY INVOLVES THE BURN AREAS WHERE FLASH FLOOD
POTENTIAL HAS RISEN DUE TO THE MOIST ATMOSPHERE. THESE AREAS WILL BE
MONITORED CLOSELY.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH FOR PUBLIC ZONES ERN 29/30/33/34/35 UNTIL 10 PM
 MST TONIGHT.
 FLASH FLOOD WATCH FOR PUBLIC ZONES WRN 29/31/32 FROM 6 PM MST
 TONIGHT UNTIL 3 AM MST THURSDAY MORNING.

JRG
Hazardous weather outlook, Jul 14, 11:54 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED JUL 14 2004

AZZ019-029-030-033>035-150700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
1154 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

...FLASH FLOOD WATCH 200 PM UNTIL 1000 PM...

SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON
AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN
CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL
MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES
ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY...
HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.

DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE
PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS
ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS
WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE
CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS
MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS
CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A
POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME
HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT
THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT
IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET
MICROBURSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END
OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW
MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE
SOME WARMING ALOFT.  AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS
THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-150700-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1154 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA

.DAY ONE...TODAY

...FLASH FLOOD WATCH 600 PM UNTIL 300 AM...

SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON
AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN
CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL
MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES
ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY...
HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.

DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE
PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS
ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS
WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE
CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS
MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS
CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A
POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME
HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT
THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT
IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET
MICROBURSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END
OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW
MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE
SOME WARMING ALOFT.  AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS
THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:25 PM MSTFlash Flood WarningTWCPima, Pinal110 min
Jul 13, 9:23 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 14, 1:03 PM MSTFlash Flood WarningTWCCochise57 min
Jul 14, 1:30 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 14, 2:30 PM MSTSevere Thunderstorm WarningTWCGraham60 min
Jul 14, 4:13 PM MSTSevere Thunderstorm WarningTWCGraham57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.